Thunderstorm Wind, Litchfield
- When
- July 2, 4:30 PM EST
- Where
- Litchfield County, 0.86 mi SW of Litchfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.740, -73.190
Two trees were reported down near Litchfield.
A line of strong to severe storms resulted in a couple of downed trees near Litchfield CT Saturday evening July 2, 2022.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of strong to severe storms resulted in a couple of downed trees near Litchfield CT Saturday evening July 2, 2022.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 2:30 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 330 PM EDT Sat Jul 2 2022 .SYNOPSIS... As a cold front settles across the area this afternoon, southern parts of the area could see a few thunderstorms through the early evening hours. Any thunderstorm will be capable of producing damaging winds. Drier weather, with seasonable temperatures and fairly comfortable levels of humidity is expected for Sunday into Monday before the threat of showers and thunderstorms returns for Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 330 PM EDT...Surface cold front is currently extending across the southern Tier of New York across the Catskills, mid Hudson Valley, northern Taconics and into the northern Berkshires. South of the boundary, the atmosphere has been unstable, with MLCAPE values of around 500 to 1000 J/kg. 0-6 km bulk shear remains around 40 to 50 kts due to strong mid-level flow. However, mid-level lapse rates are fairly weak (under 6 deg C/km). There has been a broken line of showers and embedded thunderstorms that have been developing ahead of the front, although activity has been fairly weak, as the poor lapse rates and marginal instability has prevented these from growing too tall. However, as the activity continues to push southeast, the atmosphere is a little more unstable across far southern and southeastern areas. This could allow these storms to grow tall enough to produce damaging winds and perhaps some hail. A Severe Thunderstorm Watch is in effect until 01z for Greene, Columbia, Ulster, Dutchess, Berkshire and Litchfield Counties to account for this activity. Some heavy downpours can't be ruled out as well thanks to high PWATs in place, although storms are moving fast enough to avoid flash flood concerns at this time. Behind the front, much drier air is already working into the region. Skies have been clearing out and dewpoints have been falling into the 40s and 50s behind the front over the Adirondacks and Mohawk Valley. Through the evening hours, winds will be switching to the west to northwest behind the departing boundary, and drier air will continue working its way south and southeast. Any thunderstorm activity should be done by evening hours as the front settles south of the area. Skies will be clearing out for the overnight hours. Falling dewpoints and a lingering light breeze should help prevent much fog from forming tonight. Lows will mainly be in the mid 50s to low 60s, although some upper 40s to low 50s can't be ruled out in the Adirondacks. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... A weak trough will be located over the Northeast for Sunday, allowing for slightly lower heights and cooler temps aloft. There will be a dry low-level flow out of southern Canada which will be keeping dewpoints and RH rather low for July. Dewpoints will only be in the 40s to mid 50s, making for a very comfortable afternoon. Surface high pressure will be located west of the area, allowing for plenty of sunshine. Highs will be in the low to mid 80s for valley areas, with 70s across the hills and mountains. Dry, comfortable and mostly clear weather will continue into Sunday night, with lows in the upper 40s to upper 50s. The weak trough will be sliding eastward for Monday, allowing the flow aloft to become more zonal. The surface high pressure will be located over the area for Monday (Independence Day) and will be departing by Monday night. With the high pressure overhead, it will be mostly sunny and pleasant for the 4th of July. Valley areas will be seasonably warm in the 80s and dewpoints will continue to be comfortable in the 50s. It should be great fireworks viewing weather for Monday evening, with dry weather, comfortable temps, a light westerly breeze and a partly cloudy sky. By late Monday night, a few showers may start to spread towards northern or western areas as the next system approaches, but most areas should be staying dry. Lows will be in the mid 50s to mid 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... West to northwesterly upper-level flow will be dominant throughout the long term period with occasional shortwave troughs passing through the flow. The first one will be on Tuesday as a surface low passes through the region from west to east. There are some continued model uncertainty with how the event will evolve and where, but the overall idea is for perhaps a lingering morning MCS to pass across parts of the region with some additional afternoon development ahead of a southward progressing cold front. There was enough confidence to include likely pops for most of the area. Temperatures will be dependent on clouds and precipitation coverage. For now, will run with a middle approach with highs ranging from the upper 60s in the Adirondacks and southern Greens to the lower 80s in the mid-Hudson Valley. A more widespread precipitation event would likely result in lower values whereas lesser coverage could allow temperatures to rise a bit more. The cold front progresses southward Tuesday night as high pressure builds southward from Canada and should result in a mostly sunny and dry day on Wednesday. Highs should run just a few degrees below normal with 70s to lower 80s common. As the high pushes to the east Wednesday night, southerly low-level flow resumes and another disturbance is forecast to pass across the region and could bring isolated to scattered showers and thunderstorms Thursday into Friday before high pressure builds back in to start next weekend with the return of drier weather. Highs Thursday through Saturday will once again range in the lower 70s to lower 80s each day. Lows each night through the long term period will generally be in the 50s to mid-60s, though some lower 40s are possible on some days across the higher elevations. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Through 18z Sun...As of 17z Sat, cold front has just tracked through KALB with drier air pouring in. Expect sct VFR cumulus which should be on a decreasing trend for the rest of the afternoon for both KALB/KGFL behind the front. Ahead of the front, instability is building over KPSF/KPOU. TS comparatively more likely at KPOU 19-22Z where TEMPO was maintained. There is an chance that a storm could be severe with strong wind gusts and possibly hail. TS also possible at KPSF 18-22Z, but not enough confidence to include a mention in the TAFs at this time. Brief IFR vsby is possible in any storm. The front and any TS threat should clear KPSF/KPOU by 22Z, with any lingering cu dissipating. Drier air should prevent any fog from forming overnight. Skies should remain mostly clear after sunrise to early Sunday afternoon. Winds will be from the southwest to west at 5 to 10 kt for the remainder of the afternoon, except higher in the vicinity of thunderstorms. Winds will become light and variable overnight, then north to northwesterly at 5 to 10 kt Sunday late morning. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Independence Day: No Operational Impact. NO SIG WX. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: High Operational Impact. Likely SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday: Low Operational Impact. Isolated SHRA. Wednesday Night: Low Operational Impact. Isolated SHRA. Thursday: Moderate Operational Impact. Scattered SHRA. && .FIRE WEATHER... After any scattered thunderstorms this evening, dry weather will return for tonight through the rest of the holiday weekend. RH values will be as low as 35 percent on Sunday and Monday afternoons. West to northwest winds will be 5 to 10 mph on Sunday and around 5 mph from the west on Monday. The next chance for widespread showers and thunderstorms are on Tuesday. && .HYDROLOGY... A cold front is settling southward across the Catskills, mid Hudson Valley and Berkshires. It will continue to drop southward and will be south of the area by this evening. Some thunderstorms are developing along the boundary. Any thunderstorm will be capable of producing locally heavy downpours, with spot totals of a half inch to one inch possible. This may lead to ponding of water in urban or low lying areas, but flash flooding is not anticipated, as fast storm motion should prevent excessive rainfall from occurring over any one location and ground conditions have been dry recently. Basin average amounts should be light enough to avoid any large rises on rivers and streams. Behind this front, dry weather will return for tonight and it will stay dry for Sunday into Monday. River and stream levels should be holding steady through the time. Some more showers and thunderstorms are possible on Tuesday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...Frugis LONG TERM...Rathbun AVIATION...Thompson FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous Weather Outlook National Weather Service Albany NY 256 PM EDT Sat Jul 2 2022 NYZ032-033-038>043-047>054-082>084-VTZ013>015-031100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 256 PM EDT Sat Jul 2 2022 This Hazardous Weather Outlook is for southern Vermont and all of east central New York except for Greene, Ulster, Columbia and Dutchess Counties. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ058>061-063>066-031100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 256 PM EDT Sat Jul 2 2022 ...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Litchfield County in northwestern Connecticut, Berkshire County in western Massachusetts and Greene, Ulster, Columbia and Dutchess Counties in east central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to send any reports of wind damage or hail to the National Weather Service via phone, email or social media.
Special Weather Statement
National Weather Service Albany NY
403 PM EDT Sat Jul 2 2022
MAZ001-025-NYZ060-061-022045-
Northern Berkshire MA-Southern Berkshire MA-Eastern Columbia NY-
Western Columbia NY-
403 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of central Berkshire
and northeastern Columbia Counties through 445 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chatham, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pittsfield, Chatham, Lee, Lenox, New Lebanon, Valatie, Austerlitz,
Kinderhook, Berkshire, Dalton, Ghent, Stockport, Stockbridge, Canaan,
Richmond, West Stockbridge, Barkerville, Rossman, Glendale and
Rayville.
People attending Tanglewood should seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Massachusetts...and east central New York.
&&
LAT...LON 4229 7375 4245 7373 4252 7313 4226 7316
TIME...MOT...LOC 2002Z 273DEG 24KT 4237 7365
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TAWSpecial Weather Statement
National Weather Service Albany NY
420 PM EDT Sat Jul 2 2022
CTZ001-NYZ061-064>066-022100-
Northern Litchfield CT-Eastern Dutchess NY-Eastern Columbia NY-
Western Dutchess NY-Eastern Ulster NY-
420 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of northwestern
Litchfield, east central Ulster, northern Dutchess and south central
Columbia Counties through 500 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rhinebeck, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingston, Rhinebeck, Amenia, Sharon, Pine Plains, Red Hook, Canaan,
Millerton, Stanfordville, Port Ewen, Falls Village, Staatsburg,
Cornwall Bridge, Esopus, Bethel, Salisbury, Milan, Smithfield,
Ancramdale and Norrie Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Connecticut...and east central New York.
&&
LAT...LON 4183 7401 4203 7397 4203 7378 4200 7370
4203 7369 4204 7333 4176 7334
TIME...MOT...LOC 2019Z 277DEG 24KT 4194 7389
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TAWSpecial Weather Statement
National Weather Service Albany NY
429 PM EDT Sat Jul 2 2022
MAZ001-025-022045-
Northern Berkshire MA-Southern Berkshire MA-
429 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of east central
Berkshire County through 445 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Becket, or 8 miles southeast of Pittsfield, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Becket, Hinsdale, Peru, Washington, Becket Center, Leisure Lee, West
Becket and Bonny Rigg Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Massachusetts.
&&
LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
4231 7303 4231 7300 4225 7300 4223 7301
4228 7322 4245 7319 4245 7299
TIME...MOT...LOC 2029Z 275DEG 17KT 4236 7314
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TAWSpecial Weather Statement
National Weather Service Albany NY
447 PM EDT Sat Jul 2 2022
NYZ064>066-022130-
Eastern Dutchess NY-Western Dutchess NY-Eastern Ulster NY-
447 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of southeastern Ulster
and central Dutchess Counties through 530 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Paltz, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poughkeepsie, New Paltz, Pawling, Hyde Park, Pleasant Valley,
Highland, Millbrook, Modena, Fairview, Red Oaks Mill, Wingdale, Dover
Plains, High Falls, Myers Corner, Tillson, Hopewell Junction,
Beekman, Lloyd, Gardiner and Tuckers Corner.
This includes Interstate 87 near exit 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central New York.
&&
LAT...LON 4165 7423 4177 7421 4183 7419 4178 7352
4156 7353
TIME...MOT...LOC 2047Z 275DEG 31KT 4173 7412
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TAWSpecial Weather Statement
National Weather Service Albany NY
459 PM EDT Sat Jul 2 2022
CTZ001-013-NYZ066-022145-
Northern Litchfield CT-Southern Litchfield CT-Eastern Dutchess NY-
459 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of central Litchfield
and east central Dutchess Counties through 545 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amenia, or 17 miles north of Sherman, moving east at 30 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Torrington, Thomaston, New Hartford, Amenia, Kent, Sharon,
Litchfield, Northwest Harwinton, Terryville, Cornwall Bridge, New
Hartford Center, Dover Plains, Plymouth, Harwinton, Goshen, Morris,
Warren, Cornwall, Smithfield and Bantam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Connecticut...and east central New York.
&&
LAT...LON 4174 7363 4192 7360 4191 7291 4190 7291
4190 7294 4185 7295 4184 7294 4181 7295
4180 7302 4165 7299
TIME...MOT...LOC 2058Z 274DEG 25KT 4183 7353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TAWSpecial Weather Statement
National Weather Service Albany NY
520 PM EDT Sat Jul 2 2022
NYZ064>066-022145-
Eastern Dutchess NY-Western Dutchess NY-Eastern Ulster NY-
520 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of southern Dutchess
County through 545 PM EDT...
At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gardnertown, or near Newburgh, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beacon, Pawling, Plattekill, Wappingers Falls, Fishkill, Hopewell
Junction, Marlboro, Myers Corner, East Fishkill, Stormville,
Swartoutville, Brockway, New Hamburg, Glenham, Beacon Hills, Lomala,
Pecksville, Chelsea, Castle Point and Wiccopee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central New York.
&&
LAT...LON 4145 7400 4152 7400 4158 7395 4159 7395
4158 7405 4160 7407 4160 7409 4161 7411
4161 7412 4158 7413 4159 7413 4164 7411
4156 7353 4153 7353 4149 7393 4144 7398
TIME...MOT...LOC 2119Z 275DEG 24KT 4157 7403
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TAWThe Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were reported down near Litchfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043967.